Alert archive / Indiana / River Flood Warnings in 2025
River Flood Warning 33, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Apr 2, 2025, 3:02 PM EDT for Marion County, Morgan County, Indiana. It took effect at Apr 4, 2025, 4:24 AM EDT. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2025, 3:02 PM EDT (19:02 UTC)
- In effect from
- Apr 4, 2025, 4:24 AM EDT
- Expired
- Apr 9, 2025, 11:17 AM EDT
- In force
- 5 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Marion County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 8 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River (IN) at Ravenswood (RVNI3).
- Action stage
- 4 ft
- Minor stage
- 6 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 2, 2:23 PM EDT, 39 minutes earlier. Its key messages:
- Severe weather likely late today and this evening into the early overnight. Tornadoes, widespread damaging winds are likely with large hail and flash flooding possible as well
- Flood Watch this evening through Sunday morning with 4 rounds of moderate to heavy rain and total rainfall potentially as high as 6-9 inches
- Wind Advisory through 1 am tonight with wind gusts to 50 mph expected
- Widespread, significant river flooding expected late week into next week.
Area forecast discussion, Apr 2, 2:23 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 223 PM EDT Wed Apr 2 2025 .KEY MESSAGES... - Severe weather likely late today and this evening into the early overnight. Tornadoes, widespread damaging winds are likely with large hail and flash flooding possible as well - Flood Watch this evening through Sunday morning with 4 rounds of moderate to heavy rain and total rainfall potentially as high as 6-9 inches - Wind Advisory through 1 am tonight with wind gusts to 50 mph expected - Widespread, significant river flooding expected late week into next week. && .MESOSCALE UPDATE... Issued at 158 PM EDT Wed Apr 2 2025 Weak echoes on KVWX from near Vincennes south-southwestward to near Paducah, Kentucky, appear to be a shallow convective process within a deep/moist (but capped) PBL, per model soundings. Some glaciation is seen in Day Cloud Phase RGB satellite imagery, but small anvils are orphaned quickly. Large scale ascent is minimal for this to change in the short term, thus cappings should continue to suppress deeper more organized convection for the next few hours, at least for central Indiana. && .SHORT TERM (This Evening through Thursday)... Issued at 152 PM EDT Wed Apr 2 2025 A strong mid-latitude cyclone is taking shape over the Midwest currently, with a broad warm sector setting up across Indiana. The system's warm front passed through early this morning with a round of elevated convection. Winds are now out of the south and temperatures have climbed into the low 70s as of 1pm, dew points are near 60F. Continued warm moist advection is expected as we head into the afternoon hours. Given the strength of the mid-latitude cyclone, a tight MSLP gradient has become established over Indiana. Very gusty gradient winds are developing with gusts already to 45mph at IND, and up to 52mph near Vincennes. High-resolution guidance suggests continued gusts 45 to 55 mph are likely at times this afternoon. These strong southerly winds will allow moisture to advect northward, setting the stage for our convective threat later this afternoon and evening. SEVERE WEATHER POTENTIAL AND HAZARDS Thunderstorms are ongoing along a cold front across Illinois and Missouri as of this writing, with eastward propagation expected through the afternoon hours. Ahead of the line, strong southerly flow is promoting rapid moisture advection which will help destabilize the atmosphere, especially in the lower levels. Thick cirrus from the upstream convection could limit diurnal heating somewhat...but instability from advection alone will likely be more than enough to compensate. Our primary hazard will depend on storm mode, which is a bit tricky today. Shear vectors are roughly parallel with the initiating boundary, in this case the system's cold front...so a linear mode is preferred. However, there may be enough forcing to overcome weak CIN within the open warm sector to promote a few discrete cells near and just ahead of the front / ongoing line of storms. Model soundings show steep lapse rates with moisture through the column. Additionally, long curved hodographs indicate large amounts of wind shear especially in the lower levels. Should a discrete cell form then it could easily become a supercell with all hazards possible, including tornadoes and large hail. Tornado potential will depend on the quality of low-level moisture and near-ground lapse rates. That being said, mesoscale trends will need to be monitored very closely as the event unfolds. As mentioned above, our most likely storm mode will be linear. In this case, strong damaging winds, potentially significant (over 75mph), are the most likely hazard. A QLCS tornado or two is possible as well, especially within line breaks, due to the large amounts of low-level shear present. It is also possible that a mixed mode occurs where we begin with a few discrete cells before upscale growth transitions everything into a line. Lastly, flash flooding is possible as some storm training is possible. Some of the higher-resolution model runs are depicting 2-4 inches of rain in isolated swaths. THURSDAY The cold front mentioned above looks to cross the state during the night tonight, settling across the Ohio River by around sunrise. North of the front, cooler temperatures and diminished winds are expected. Zooming back out a bit, guidance is showing a deepening trough over the Rockies with a subtle wave ejecting eastward early Thursday. This wave then rides the front allowing it to lift northward a bit. Showers and thunderstorms expand in coverage through the day as lifting arrives ahead of the wave. Our flooding threat increases substantially later Thursday and into the weekend. Though Thursday's risk depends on how much rain we see across the region today. More details in the long range discussion below. && .LONG TERM (Thursday Night through Wednesday)... Issued at 223 PM EDT Wed Apr 2 2025 ...MULTIPLE ROUNDS OF HEAVY RAIN THROUGH SUNDAY MORNING... ...SIGNIFICANT FLOODING POSSIBLE... High confidences concerns for significant flooding across the Ohio Valley as multiple rounds of moderate to heavy rainfall will impact the region into Sunday. The frontal boundary that will pass through the forecast area tonight will becomes quasi-stationary across the Ohio Valley on Thursday. A highly amplified and blocky upper level pattern across the country anchored by a deep trough over the Intermountain West and a strong ridge off the southeast US coast will place the Ohio Valley within deep southwest flow that will draw a rich fetch of moisture from both the equatorial Pacific and the Gulf. Additionally the sharp baroclinic zone that will align north of the stagnant frontal boundary will further promote strong lift and convergence with a strong upper jet supporting divergence aloft. This setup is historically supportive of a prolonged risk for heavy rainfall and flooding for the Ohio Valley and central Indiana. Thursday Night through Sunday The second wave of heavier rainfall and storms for Thursday night (with tonight being the first) has trended further north into the forecast area with recent model runs as the boundary is likely to become nearly stationary just south of the Ohio River. Rain showers will return as north as early as Thursday afternoon but the widespread heavier rainfall rates will focus Thursday night. A strong mid level deformation axis north of the surface front will lend its weight to enhancing rainfall across the forecast area with growing confidence in a widespread 1 to 2 inches by Friday morning. In addition to the rainfall received later today and tonight...these amounts will lead to exacerbating flooding concerns while only serving to magnify the impacts from the third and fourth waves of heavier rainfall set to impact the region Friday night through early Sunday. Rainfall coverage will briefly diminish on Friday morning leaving cloudy skies and a cool...damp easterly flow across much of central Indiana. The front will shift further north into the region Friday afternoon with the third wave of rainfall poised to arrive late day into Friday night as surface waves ride along the boundary. Precip efficiency levels should be excellent as deep convergence up through 700mb aligns with the axis of highest precip water values above the climatological max and near 300% of normal for early April. This will support widespread heavy rainfall over the entire forecast area all night and into Saturday morning. Additional rainfall amounts of 1 to 3 inches look likely. Rainfall coverage and rates may diminish briefly again Saturday morning before the arrival of a stronger surface wave into the region by late Saturday triggers the fourth and final wave of rainfall into the Ohio Valley for Saturday afternoon and night with the frontal boundary shifting back to the southeast of the region as the night progresses. Despite slightly lower PWAT values...low level profiles remain ideal for heavy...efficient rainfall to impact the forecast area for several hours before transitioning to lighter and more scattered rain late Saturday night as the trailing upper level trough moves in from the west. Flooding concerns will be maximized by Friday night and Saturday as even a small amount of rain is likely to initiate or worsen ongoing flooding. Temperatures may struggle to climb out of the 40s on Sunday with a stiff northerly wind and periodic light showers and maybe a few snowflakes making for a miserable end to the weekend. Rainfall Amounts and Flooding To reiterate the four primary waves of rainfall will come... - This Evening/Early Overnight - Thursday Night - Friday Late Day/Friday Night - Saturday Afternoon/Night Widespread rainfall amount of 4 to 7 inches are likely across the forecast area later today through Sunday with highest amounts south. The potential for up to 8-9 inches may sneak up into far southern portions of the forecast area as well. These rainfall amounts will produce significant flooding...especially along rivers...creeks and streams and within poor drainage areas. High confidence exists that the heavy rainfall anticipated through Sunday could be one of the highest impact flooding events for central Indiana over the last 15 years. A reminder that the Flood Watch will go into effect for the entire forecast area at 00Z tonight and run through 12Z Sunday and now covers all of central Indiana. Monday through Wednesday Other than a small threat for a few light areas of precipitation Monday into Tuesday...the pattern will shift to a cooler and drier regime that likely extends out for much of next week as deep troughing develops across the eastern part of the country. Highs by Monday and Tuesday will only range from the mid 40s to mid 50s with those temperatures persisting out through later next week. && .AVIATION (18Z TAF Issuance)... Issued at 136 PM EDT Wed Apr 2 2025 Impacts: - Thunderstorms likely this afternoon and evening, possibly severe - Southwest wind gusts 40 to 45 knots this afternoon - MVFR and worse conditions possible at times and especially in thunderstorms - Rain returns Thursday afternoon Discussion: Generally VFR conditions are present this afternoon ahead of a cold front located across Illinois. Strong southwesterly winds ahead of the front are gusting to 45kt. These gusts are expected to continue through the day. Convection is firing up along the front and expected to move eastward with time. Thunderstorms are likely at all terminals with the potential for severe storms. MVFR conditions are expected when the main axis of storms pushes through, with locally worse conditions in heavier storms. The storms and front exit to the east overnight, leading to a brief period of quiet conditions before the next round of rain begins Thursday afternoon. A return to MVFR conditions is possible towards the end of the TAF period. Winds become westerly behind the front. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM EDT Thursday for INZ021-028>031-035>049- 051>057-060>065-067>072. Flood Watch from 8 PM EDT this evening through Sunday morning for INZ021-028>031-035>049-051>057-060>065-067>072. && MESOSCALE...BRB SHORT TERM...Eckhoff LONG TERM...Ryan AVIATION...Eckhoff
Hazardous weather outlook, Apr 2, 2:53 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 253 PM EDT Wed Apr 2 2025 INZ021-028>031-035>049-051>057-060>065-067>072-031000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 253 PM EDT Wed Apr 2 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Numerous thunderstorms and heavy rain will develop late this afternoon into tonight. Severe weather is expected. Tornadoes and widespread damaging winds are likely with large hail and flash flooding possible as well. The main timeframe for severe weather will be from 5 pm through 1 am. Outside of thunderstorms, windy conditions are expected, with gusts up to 50 to 55 mph possible into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are possible at times Thursday into Saturday. Some severe storms cannot be ruled out through Friday, especially south of Interstate 70. Present indications are that damaging winds would be the primary severe threat. More rounds of heavy rain Thursday through Saturday night will lead to additional flooding or prolonging existing flooding. Significant river flooding is expected to develop late this week and into the weekend. Lightning is a threat from any storm. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports in this evening into tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 7:15 AM EDT | Special Weather Statement | IND | Boone, Hamilton, Hendricks | 30 min |
| Apr 2, 8:02 AM EDT | Special Weather Statement | IND | Madison | 13 min |
| Apr 2, 8:14 AM EDT | Special Weather Statement | IND | Delaware | 16 min |
| Apr 2, 8:15 AM EDT | Special Weather Statement | IND | Randolph | 30 min |
| Apr 2, 2:45 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 9 days |
| Apr 2, 2:45 PM EDT | River Flood Warning | IND | Lawrence, Martin | 21 days |
| Apr 2, 2:45 PM EDT | River Flood Warning | IND | Lawrence, Martin | 21 days |
| Apr 2, 2:45 PM EDT | River Flood Warning | IND | Jackson, Jennings, Washington | 21 days |
| Apr 2, 2:45 PM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 21 days |
| Apr 2, 2:45 PM EDT | River Flood Warning | IND | Lawrence, Martin | 21 days |
| Apr 2, 3:02 PM EDT | River Flood Warning | IND | Clay, Greene | 21 days |
| Apr 2, 3:02 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 16 days |
| Apr 2, 3:02 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 21 days |
| Apr 2, 3:02 PM EDT | River Flood Warning | IND | Gibson, Knox | 21 days |
| Apr 2, 3:02 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 21 days |
| Apr 2, 3:02 PM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 9 days |
| Apr 2, 3:02 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 21 days |
| Apr 2, 3:12 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 21 days |
| Apr 2, 3:12 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 21 days |
| Apr 2, 3:12 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 12 days |
| Apr 2, 3:12 PM EDT | River Flood Warning | IND | Knox, Sullivan | 21 days |
| Apr 2, 3:12 PM EDT | River Flood Warning | IND | Knox, Sullivan | 21 days |
| Apr 2, 3:12 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 21 days |
| Apr 2, 3:12 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 9 days |
Nearby
River Flood Warnings in Indiana, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.